Antidepressant drugs are commonly used in attempted suicide. While the newer selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitor antidepressants induce relatively minor effects when taken in overdose, the first generation tricyclics and second generation tri- and tetracyclic antidepressants cause life-threatening effects in overdose and, as a result, are the major cause of overdose deaths due to prescription drugs. Initial management should ensure a clear airway and adequate breathing and circulation. Investigations such as assessment of electrolyte, blood glucose and creatine kinase levels and arterial blood gases should be preformed. Since overdosage with many antidepressants can cause serious cardiovascular complications, electrocardiographical assessment is also an important aspect of general management. In patients who have taken an overdose of first generation tricyclics or second generation tri- and tetracyclic antidepressants, the principles of management are to reduce absorbtion (with charcoal), maintain oxygenation, optimise perfusion (with intravenous fluids and inotropic drugs) and use systemic alkalinisation to treat major cardiovascular arrhythmias. Appropriate treatment of cerebral symptoms (coma, seizures, myoclonus) may also be required. Although serotonin reuptake inhibitors are much less toxic when taken in overdose than other antidepressants, the management principles remain the same. Overdose with monoamine oxidase inhibitors produces characteristic abnormalities (hypertension, muscular rigidity, hyperthermia) that need specific treatment. All patients presenting with an overdose of an antidepressant should receive psychiatric and social assessment before discharge.
|Number of pages||14|
|Publication status||Published - 1 Jan 1994|